Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 147, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 29, 2007, 3:29 PM EDT for Randolph County, West Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2007, 3:29 PM EDT (19:29 UTC)
- Expired
- Jul 29, 2007, 4:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Randolph County, WV
The radar
The Pittsburgh radar (KPBZ), 174 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:39 PM EDT | HAIL 0.75 | Montrose, WV | EVENT OCCURRED BETWEEN 324 PM 07/29/2007 AND 339 PM 07/29/2007 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1014 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 291928 SVRRLX WVC083-292000- /O.NEW.KRLX.SV.W.0147.070729T1929Z-070729T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 329 PM EDT SUN JUL 29 2007 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANDOLPH COUNTY IN WEST VIRGINIA... * UNTIL 400 PM EDT * AT 325 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELKINS...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KERENS BY 340 PM EDT... MONTROSE BY 350 PM EDT... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3895 7998 3885 7985 3905 7956 3917 7974 $$ 15
2 follow-up statements
000 WWUS51 KRLX 291943 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 341 PM EDT SUN JUL 29 2007 WVC083-292000- /O.CON.KRLX.SV.W.0147.000000T0000Z-070729T2000Z/ RANDOLPH WV- 341 PM EDT SUN JUL 29 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR RANDOLPH COUNTY... AT 337 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND HEAVY RAINFALL. THIS STORM WAS LOCATED NEAR KERENS...OR ABOUT NEAR ELKINS...MOVING NORTHEAST AT 5 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTHEAST OF MONTROSE BY 355 PM EDT... PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3895 7998 3885 7985 3905 7956 3917 7974 $$ 26
000 WWUS51 KRLX 292002 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 402 PM EDT SUN JUL 29 2007 WVC083-292012- /O.EXP.KRLX.SV.W.0147.000000T0000Z-070729T2000Z/ RANDOLPH WV- 402 PM EDT SUN JUL 29 2007 ...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH COUNTY EXPIRED AT 400 PM EDT... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS....PEA SIZE HAIL AND BRIEF HEAVY RAIN. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3895 7998 3885 7985 3905 7956 3917 7974 $$ 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:12 PM EDT, 17 minutes earlier.
Area forecast discussion, Jul 29, 3:12 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 312 PM EDT SUN JUL 29 2007 .SYNOPSIS... A WEAK FRONT OVER THE AREA...AND A COUPLE OF UPPER LEVEL WAVES PASSING THROUGH...WILL MAINTAIN SCATTERED SHOWERS AND THUNDERSTORMS IN THE AREA THIS AFTERNOON THROUGH MONDAY. A HIGH PRESSURE CENTER WILL COME SAILING ACROSS THE AREA DURING THE MIDDLE OF THE WEEK. && .NEAR TERM /THROUGH MONDAY/... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE EXTREME NORTHERN SECTIONS NEAR CKB...EKN...AND PKB THIS AFTERNOON AND EVENING. MODELS ARE SHOWING SFC BASED CAPE VALUES EXCEEDING 2000 J/KG MAINLY ACROSS THE NORTH AND NORTHEAST SECTIONS THIS AFTERNOON AND EARLY EVENING. ADDITIONAL THUNDERSTORMS COULD DEVELOP ACROSS NORTHEAST KY AND SOUTHWEST VA. STORMS WILL BE NEARLY STATIONARY ALLOWING RAINFALL ACCUMULATIONS TO BE FROM 1 TO 2 INCHES PER HOUR. RAINFALL ACTIVITY IS EXPECTED TO WAYNE AFTER SUNSET WITH LINGERING SHOWERS MAINLY ACROSS THE EASTERN MOUNTAINS AND NORTHEAST COUNTIES. SOMEWHAT COMPLICATED PICTURE FOR TODAY...WITH DYING FRONT SHIFTING SOUTHWARD THEN LIFTING BACK NORTH...AND A PAIR OF SHORTWAVES DROPPING THROUGH FROM NORTHWEST TO SOUTHEAST. TEMPERATURES TONIGHT SHOULD RANGE FROM THE UPPER 60S LOWLANDS TO THE LOW 60S HIGHER ELEVATIONS. HAVE GONE A DEGREE OR TWO WARMER THAN THE WARMER FWC GUIDANCE. FOR MONDAY HIGHS...WENT WITH A BLEND OF MET AND MAV WHICH DIFFER 1 OR 2 DEGREES FROM EACH OTHER. AREAS OF FOG WILL BE POSSIBLE MAINLY OVER RIVER VALLEYS AND OVER AREAS THAT REMAIN WET DUE TO PREVIOUS RAINFALL...ESPECIALLY IF SKIES CLEAR SOME ALLOWING FOR RADIATIONAL COOLING OVERNIGHT. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... WEAK FLOW OUT OF THE NORTHWEST WILL CONTINUE WITH VERY LITTLE CHANGE DURING THE SHORT TERM PORTION OF THE FORECAST. WITH THIS SETUP...WE WILL CONTINUE TO BE IN THE GRIPS OF A WARM AND HUMID AIRMASS AS A MID AND UPPER LEVEL RIDGE PARKS ITSELF OVER THE LOWER GREAT LAKES REGION. WHILE SURFACE CONDITIONS WILL BE RIPE FOR AIRMASS TCU DEVELOPMENT...THE MID AND UPPER LEVELS REPRESENT A MORE STABLE SCENARIO UNDER THE RIDGE...INCLUDING A SIGNIFICANT LACK OF MOISTURE. LEFT A CHANCE OF SHOWERS OR A STRAY THUNDERSTORM IN THE MOUNTAINS LATE TUESDAY EVENING...BUT KEPT THE REMAINDER OF THE SHORT TERM DRY...FAVORING THE DOMINANCE OF THE MID AND UPPER LEVEL FEATURES. DID NOT DEVIATE TOO MUCH FROM A BLEND OF THE MET AND MAV FOR HIGH TEMPERATURES GIVEN THE RELATIVE AGREEMENT BY THE TWO SETS OF GUIDANCE VALUES...AND TWEAKED FOR SOME LOCAL INFLUENCES. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... UPPER LEVEL RIDGE WILL FLATTEN OUT INTO A MORE ZONAL PATTERN AS THE WEEKEND APPROACHES. WARM AND HUMID CONDITIONS WILL CONTINUE THEIR DOMINANCE...AND WILL KEEP CONVECTION CHANCES TO A MINIMUM. SATURDAY AFTERNOON WILL SEE A WEAK SURFACE BOUNDARY ENTER THE REGION...AND TOUCHED THE POPS UP TO SLIGHT CHANCE WITH THE INTRODUCTION OF THIS WEAK FORCING MECHANISM. FOR THE REMAINDER OF THE LONG TERM...ALL EYES WILL BE ON A CLIMATOLOGICALLY STRONG SURFACE SYSTEM TREKKING ACROSS THE NORTHERN PLAINS AND INTO THE GREAT LAKES REGION. THE TRACK OF THIS LOW WILL BE VERY IMPORTANT TO THE TIMING OF FRONTAL PASSAGE...WHICH IS BEYOND THE SCOPE OF THE LONG TERM AT THIS POINT. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... MODELS INDICATE VERY UNSTABLE CONDITIONS MAINLY ACROSS THE NORTH AND CENTRAL SECTIONS OF THE AREA...AS A SHORT WAVES MOVE ACROSS. NEAR CLEAR SKIES THIS MORNING PROVIDED ENOUGH DIURNAL HEATING TO ENHANCE INSTABILITY. SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED AND WILL CONTINUE TO DEVELOP ACROSS THE NORTH AND NORTHEAST SECTIONS AFFECTING CKB...PKB...AND EKN THIS AFTERNOON. EXPECT IFR/LIFR VISIBILITIES UNDER HEAVY THUNDERSTORMS. STORM ACTIVITY WILL NOT MOVE MUCH ALLOWING EACH STORM TO DUMP SIGNIFICANT AMOUNT OF RAINFALL. ADDITIONAL RAINFALL ACTIVITY COULD DEVELOP ACROSS THE SOUTHERN PARTS OF SOUTHEAST OHIO TO AFFECT THE VICINITY OF HTS THIS AFTERNOON. CONFIDENCE IS LOW IF THE STORMS WILL HIT THE SITE DIRECTLY SO DID NOT MENTIONED THEM IN HTS TAF. A SMALLER SECONDARY WAVE WILL THEN AFFECT THE NORTHERN TERMINALS THIS EVENING. VARIABLE CLOUDS LEAD TO AN UNCLEAR PICTURE FOR TONIGHT...BUT ENOUGH BREAKS IN THE CLOUDS SHOULD ALLOW A FEW HOURS OF IFR FOG AROUND 08Z-12Z FOR ALL SITES EXCEPT KBKW. KEKN WILL LIKELY DROP TO LIFR. 12Z MONDAY THROUGH FRIDAY...MVFR/IFR CONDITIONS LATE NIGHTS INTO EARLY MORNINGS FOR FOG ALONG RIVER VALLEYS...AND LIFR POSSIBLE AT KEKN. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/ARJ NEAR TERM...ARJ SHORT TERM...26 LONG TERM...26 AVIATION...ARJ
Hazardous weather outlook, Jul 29, 3:26 AM EDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 326 AM EDT SUN JUL 29 2007 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-300730- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 326 AM EDT SUN JUL 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 29, 1:57 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 157 PM EDT SUN JUL 29 2007 WVZ031-032-291830- TAYLOR WV-HARRISON WV- 157 PM EDT SUN JUL 29 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 157 PM EDT...A STRONG THUNDERSTORM WAS OVER SHINNSTON...AND IS NEARLY STATIONARY. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE ROSEMONT...MEADLAND...MCGEE AND ENTERPRISE. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. THIS STORM IS ALSO CAPABLE OF PRODUCING HEAVY RAINFALL...AND GIVEN THE STATIONARY NATURE OF THE STORM...COULD LEAD TO MINOR FLOODING IN THE AFFECTED AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:23 PM EDT | Areal Flood Advisory | RLX | Harrison, Taylor | 67 min |
| Jul 29, 3:47 PM EDT | Areal Flood Advisory | RLX | Randolph | 88 min |
| Jul 29, 4:24 PM EDT | Severe Thunderstorm Warning | RLX | Upshur | 36 min |
| Jul 29, 4:50 PM EDT | Areal Flood Advisory | RLX | Upshur | 85 min |
| Jul 29, 5:58 PM EDT | Severe Thunderstorm Warning | RLX | Clay | 24 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.